Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 4, 1997, 4:53 PM CST for Perry County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 1997, 4:53 PM CST (22:53 UTC)
- Expired
- Jan 4, 1997, 5:30 PM CST
- In force
- 37 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Perry County, MO
The radar
The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS1 KPAH 042255 RRA SVRPAH MOC157-042330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 453 PM CST SAT JAN 4 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...PERRY COUNTY A SEVERE THUNDERSTORM IS EXPECTED TO PASS THROUGH OR NEAR PERRYVILLE MISSOURI BY 505 PM. AT 453 PM CST DOPPLER RADAR AT PADUCAH INDICATED A SEVERE THUNDERSTORM 35 MILES NORTHWEST OF CAPE GIRARDEAU MISSOURI NEAR YOUNT. THE STORM WAS MOVING TO THE NORTHEAST AT 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 57 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. KEYSOR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 12:18 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 4, 12:18 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1215 PM CST SAT JAN 4 1997 17Z SURFACE CHART SHOWS LOW PRESSURE OVER CENTRAL IOWA WITH COLD FRONT EAST OF COU...TBN AND EXTENDING INTO NW ARKANSAS. VISIBLE LOOP SHOWS CONSIDERABLE CLOUDS...BUT A FEW BREAKS NOTED IN ARKANSAS. WATER VAPOR LOOP SHOWS WELL DEFINED S/WV HEADING EAST ACROSS THE SOUTHERN PLAINS. ADAP LIS ARE NEAR -2...BUT CAP STILL ABOUT 3 DEGREES. FORECAST ISSUES TO ADDRESS INCLUDE TSTMS THIS EVENING...THEN TEMPERATURE TREND BEHIND FRONT THROUGH SUNDAY. MODELS FAIRLY SIMILAR THROUGH THIS FCST CYCLE. COLD FRONT WILL MOVE EAST THROUGH THE FA THIS EVENING. STRENGTHENING WIND FIELDS INTO THE EVENING. UVV'S WILL BE ENHANCED AS JET MOVES ACROSS THE REGION INVOF THE FRONT BELOW. THIS WITH LIS 0 TO -3 MEANS THUNDERSTORMS LIKELY. IT WILL TURN COLDER TONIGHT AS 8H TEMPS DROP AT LEAST 10 DEG OVERNIGHT. WRAP AROUND MOISTURE SHOULD KEEP CLOUDS AROUND...BUT BREAKS EXPECTED AS MID-LEVEL DRY PUNCH MIXES IN. GUIDANCE NOS FAIRLY CLOSE. > 1000/850 MB THICKNESS 24/36 HOURS LOWER THROUGH THE DAY SUNDAY. EXPECT TEMPERATURES TO GO NOWHERE WITH GOOD COLD AVECTION THROUGH THE DAY. CYCLONIC FLOW PERSISTS WITH LOW TROP MOISTURE WRAPPING AROUND CLOSED OFF 5H SYSTEM OVER GREAT LAKES SUNDAY. SOUTHERN EXTENT OF THIS MOISTURE INTO THE FA...AND SHOULD BE PARTLY TO MOSTLY CLOUDY. ZONE LOWS HIGHS POPS WRN KY PAH LOWER 40S LOWER 40S 6- WRN KY HOP MIDDLE 40S MIDDLE 40S 7- SRN IL AROUND 40 AROUND 40 6- SE MO UPPER 30S AROUND 40 6- SW IN LOWER 40S LOWER 40S 7-
In the hours before
Special weather statement, Jan 4, 11:00 AM CST, 5 hours 53 minutes before
ILZ075>078-080>094-KYZ001>022-MOZ076-086-087-100-107>112-114-042300- THUNDERSTORM OUTLOOK - VALID UNTIL 6 AM SUNDAY NATIONAL WEATHER SERVICE PADUCAH KY 1100 AM CST SAT JAN 4 1997 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND EARLY TONIGHT OVER ALL OF WEST KENTUCKY...SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. SPOTTER ACTIVATION MAY BE REQUIRED. A DEEP LOW PRESSURE CENTER WAS OVER CENTRAL IOWA LATE THIS MORNING... WITH A COLD FRONT EXTENDING ALONG A LINE FROM KIRKSVILLE MISSOURI TO JUST EAST OF HARRISON ARKANSAS. THE CENTER OF STRONGEST JET STREAM WIND WAS MOVING INTO OKLAHOMA AND NORTHERN TEXAS. THE CORE OF THE JET STREAM WIND WILL INTERACT WITH FRONT BY LATE TODAY AND STRENGTHEN THE MAGNITUDE OF THE WIND PROFILE. THIS COMBINED WITH MARGINAL INSTABILITY ALREADY PRESENT IN THE UNSEASONABLY WARM AIRMASS IN PLACE MEANS THUNDERSTORMS ARE LIKELY...A FEW OF WHICH COULD BECOME SEVERE. DAMAGING WIND APPEARS TO BE THE MAIN THREAT AT THIS TIME. LATE MORNING SATELLITE SHOWS A FEW BREAKS IN THE CLOUDS OVER ARKANSAS. IF SOME OF THE BREAKS WORK INTO THE AREA...THE ADDED WARMING WILL ONLY MAKE THE AIRMASS MORE UNSTABLE...INCREASING THE SEVERE WEATHER THREAT. STORM MOTION SHOULD BE EAST / NORTHEAST AT 40 MPH.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:42 PM CST | Severe Thunderstorm Warning | PAH | Wayne | 48 min |
| Jan 4, 5:26 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 34 min |
| Jan 4, 5:48 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.